Patients with chronic myeloid leukemia (CML) who are treated with tyrosine kinase inhibitors (TKIs), a class of oral chemotherapy drugs, have significant side effects and quality-of-life (QOL) issues that need to be addressed. Newly published research shows that these issues include depression, fatigue, nausea, and change of appearance. The researchers say it is important to improve patients’ quality of life because most will take tyrosine kinase inhibitors for the rest of their lives.

“Although much less toxic than the treatments they replaced, tyrosine kinase inhibitors such as imatinib, nilotinib, or dasatinib do cause symptoms that adversely affect a patient’s quality of life,” said study senior author Paul B. Jacobsen, PhD, associate center director and senior member of the Health Outcomes and Behavior Program at Moffitt Cancer Center in Tampa, Florida. The study was published in Supportive Care in Cancer (2013;21(4):1097-1103).

Tyrosine kinase inhibitors are standard treatment for chronic myeloid leukemia. Using several QOL measurement tools, researchers compared patients with CML taking tyrosine kinase inhibitors for a minimum of 6 months with a group of participants of the same age and gender who did not have cancer. The most common side effects among study participants were fatigue, pain, and difficulty concentrating.

Appearance is another side effect researchers say proved to be significant. Among the patients, 29% reported distress over not looking like themselves.

“To our knowledge other studies have not addressed patients’ concerns about their appearance,” Jacobsen said. “We found that skin changes such as swelling are distressing for patients taking tyrosine kinase inhibitors.”

The researchers concluded that their findings “point to the need to develop interventions that can address quality of life for patients with chronic myeloid leukemia who are taking tyrosine kinase inhibitors.”